The Black Friday-Cyber Monday weekend is the blockbuster sales period for marketers, not just as the holiday launching point, but also as a contributor to overall annual sales. Savvy marketers are starting early and turning to omnichannel optimization. Learn what you need to do now. Brought to you by Criteo.Learn more
Despite a solid roster of returning shows, CBS's fall schedule will look a lot different next season as NFL's "Thursday Night Football" takes over the night in the fall and the Eye Network spreads its highest-rated shows across other nights.
The biggest announcement at a press breakfast ahead of CBS' upfront presentation Wednesday is that "Two and a Half Men" will be entering its final season.
"The Big Bang Theory," the highest-rated comedy on TV, will move to Monday nights in the first half of the season, while football is on Thursdays, and be followed by "Mom" and "Scorpion," the new "high-octane drama" starring Katharine McPhee. In the 10 p.m. hour on Monday, a slot where CBS struggled this year, the network will insert "NCIS: Los Angeles."
Tuesday nights remain relatively unchanged with "NCIS" and "Person of Interest" in the same hours they've had. But new "NCIS" spin-off "NCIS: New Orleans" will air in between the two, where "NCIS: Los Angeles" previously lived.
"Survivor" and "Criminal Minds" will also remain in their current Wednesday time slots. They will be joined by the new drama "Stalker," a psychological thriller about detectives who investigate stalking incidents.
CBS CEO Les Moonves said airing "NFL Thursday Night Football" in the fall will let CBS air more originals throughout the year. "You are going to see some time periods with no repeats for the entire season," he said.
After November, "The Big Bang Theory" will return to Thursday nights, where it will be followed by "The Millers" and the swan song for "Two and a Half Men." The new sitcom "The McCarthys," a multi-camera comedy about a loud, sports-crazed Boston family, will air on Thursdays at 9:30 p.m.
Fridays will include "The Amazing Race," "Hawaii Five-0" and "Blue Bloods," while Saturday will continue to belong to "Crimetime Saturday" and "48 Hours."
On Sunday, the night will kick off with the new series, "Madam Secretary," which follows a newly appointed Secretary of State. "The Good Wife" will return to 9 p.m., followed by "CSI: Crime Scene Investigation." The newest "CSI" spinoff, "CSI: Cyber," will take its slot later in the season.
Marketers and agencies rethink their work out loud at the 10th annual Ad Age Digital Conference. What is advertising now -- an ad or an experience? How does it get done -- and by whom? We hash out pressing industry issues like ad blocking, ad fraud, and kickbacks. We set the agenda for the year ahead. Save $400 before February 19.Learn more
"Mike and Molly," "Undercover Boss" and "The Mentalist" will return later in the season, along with the Vince Gilligan drama "Battle Creek" and a remake of "The Odd Couple," starring Matthew Perry.
Missing from the lineup is "How I Met Your Dad," a spin-off of the popular and recently-concluded "How I Met Your Mother." CBS didn't pick it up despite predictions that it was all but a shoe-in. CBS Entertainment Chairman Nina Tassler said there were problems with the pilot that it just didn't work out right now.
Of course, Mr. Moonves cracked a few jokes, starting with the late-night hosts that have been drafted into other networks' upfronts to take pot shots at the competition. "It's sort of not fair," Mr. Moonves said. "Since when did all the late-night guys become the arbiters? They are the ones being fed the lines. I liked it better when execs went at each other directly."
Mr. Moonves argued again for the growing importance of measuring viewing beyond the three-day window that is now standard for TV ad deals, and touted the network's move to program throughout the entire year, not just the traditional fall-to-spring TV season. He pointed to the summer series "Under the Dome," calling it the highest-rated new drama of the year, with more total viewers than NBC's "The Blacklist."
"The highest new drama was on in the summer," he said.
Ms. Tassler said CBS is doing away with the phrase "mid-season."
The network is on track to again end the season as most-watched network in total audience, but No. 2 behind NBC in the 18-to-49 demographic.
Even with the rearrangement of the fall schedule to accommodate football, the emphasis at the preview Wednesday morning was on "stability and opportunity." Ad buyers also heard that lead-ins still matter, a motto of this year's upfront week and a sentiment expressed by other network executives throughout upfront week.
CBS TELEVISION NETWORK
2014-2015 PRIMETIME SCHEDULE
(N=New, NT=New Time, RTP= Regular Time Period) All Times ET/PT
8:00-8:30 PM THE BIG BANG THEORY/2 BROKE GIRLS
8:30-9:00 PM MOM (NT)
9:00-10:00 PM SCORPION (N)
10:00-11:00 PM NCIS: LOS ANGELES (NT)
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: NEW ORLEANS (N)
10:00-11:00 PM PERSON OF INTEREST
8:00-9:00 PM SURVIVOR
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM STALKER (N)
8:00-11:00 PM, ET THURSDAY NIGHT FOOTBALL (N) (Sept. 11-Oct. 23)
5:00-8:00 PM, PT
8:00-8:30 PM THE BIG BANG THEORY (RTP) (As of Oct. 30)
8:30-9:00 PM THE MILLERS (As of Oct. 30)
9:00-9:30 PM TWO AND A HALF MEN (As of Oct. 30)
9:30-10:00 PM THE McCARTHYS (N) (As of Oct. 30)
10:00-11:00 PM ELEMENTARY (As of Oct. 30)
8:00-9:00 PM THE AMAZING RACE (NT)
9:00-10:00 PM HAWAII FIVE-0
10:00-11:00 PM BLUE BLOODS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM MADAM SECRETARY (N)
9:00-10:00 PM THE GOOD WIFE
10:00-11:00 PM CSI: CRIME SCENE INVESTIGATION (NT)/CSI: CYBER (N)
(CSI: CYBER will move into this slot later in the season).